Facial and limb edema in seven patients during long-term valproate therapy are reported from the Montefiore/Einstein Epilepsy Center, Albert Einstein College of Medicine, Bronx, NY. Ages ranged from 6 to 43 years; four were 6 to 17 years. All received dosages greater than 1500 mg/day for a prolonged time and trough levels ranged from 36 to 107 mcg/ml. Four patients were receiving other medications. All had normal liver and renal function tests. Reduction in the edema occurred in four following a reduction in valproate dosage, and one resolved spontaneously. 
COMMENT. In a recent case report of a three year old boy from Japan a fulminant hepatic failure induced by valproate was associated with a marked increase in W-oxidation of the drug. The patient died on the seventh hospital day and autopsy findings showed acute liver necrosis with congestion and cholestasis . Valproate-induced thrombocytopenia was reported in a total of 35 patients at the 42nd annual meeting of the AAN. (Delgado et al) . Close monitoring of platelet counts is recommended particularly when high doses of valproate are necessary in treatment of children with epilepsy. Thrombocytopenia may develop after several years of therapy and seems to be dose related.